FDA Links Cephalon's Provigil To Toxic Epidermal Necrolysis, Stevens-Johnson Syndrome, And Erythema Multiforme
(Posted by Tom Lamb at DrugInjuryWatch.com)
According to the Fall 2007 FDA Drug Safety Newsletter (Volume 1, Number 1), which was released in mid-September 2007, the FDA has been monitoring cases of serious skin reactions associated with the sleep disorder drug Provigil (modafinil). This medication, made by the drug company Cephalon, Inc., is prescribed to treat patients with excessive sleepiness (ES) associated with narcolepsy, obstructive sleep apnea / hypopnea syndrome (OSAHS), and shift work sleep disorder.
Based on postmarketing reviews of adverse event reports made to the FDA, the serious skin reactions associated with Provigil are toxic epidermal necrolysis (TEN), Stevens-Johnson syndrome (SJS), and erythema multiforme (EM), as well as drug rash with eosinophilia and systemic symptoms (DRESS).
According to the Provigil article about serious skin reactions published in this first edition of the FDA Drug Safety Newsletter, which is reportedly aimed at healthcare professionals:
From the date of initial marketing, December 1998, to January 30, 2007, FDA received six cases of severe cutaneous adverse reactions associated with [Provigil]....
Although some cases were potentially confounded by drugs known to be associated with serious skin reactions, all cases had features that implicate modafinil. The cases described a temporal relationship with detailed clinical descriptions, relevant laboratory data, dermatologist-substantiated diagnoses, skin biopsy confirmation, positive dechallenges, and/or a positive rechallenge, all of which support an association between modafinil use and serious cutaneous skin reactions.
As a result of these adverse event reports associated with the use of Provigil, Cephalon has changed the package insert, or label, for Provigil to include a bolded warning for serious skin rashes, including toxic epidermal necrolysis (TEN), Stevens-Johnson syndrome (SJS), and drug rash with eosinophilia and systemic symptoms (DRESS).
According to this same FDA Drug Safety Newsletter article, a similar bolded warning about serious skin reactions has been added to the package insert, or label, for Nuvigil (armodafinil) -- another drug by Cephalon which has a similar chemical structure to Provigil -- based on these adverse event reports regarding Provigil.